Ohio, 2020

Damaging Wind in Ohio, August 14, 2020

August 14, 2020 · NWS CLE · 1 event in 1 county or zone

At the surface, a weak high pressure ridge extended southwestward from Quebec to the eastern Great Lakes and northern Ohio during the afternoon and early evening of August 14th. A northeasterly onshore flow from Lake Erie was accompanied by a lake breeze front across northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At the surface, a weak high pressure ridge extended southwestward from Quebec to the eastern Great Lakes and northern Ohio during the afternoon and early evening of August 14th. A northeasterly onshore flow from Lake Erie was accompanied by a lake breeze front across northern Ohio. Scattered showers and thunderstorms developed along this front in northwestern Ohio. As one of the storms collapsed, it produced straight-line wind damage in suburban Toledo. These thunderstorms occurred amidst moderate to strong instability and DCAPE, and weak vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 14, 3:13 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 14, 3:13 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
413 PM EDT Fri Aug 14 2020

.SYNOPSIS...
Surface low pressure will move northeast across the Ohio Valley
tonight through tomorrow. An upper trough and associated surface
cold front will move southeast across the area Sunday. Behind
the front, high pressure will persist across much of the area
through mid week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Storms have fired mainly west of the I-75 corridor this
afternoon with the strongest storms across extreme NW OH and
southern MI. Expecting storm coverage to continue to increase
over the next couple of hours before beginning to diminish
following sunset.

Main concern continues to be the thunderstorms that develop
along an instability gradient, characterized by up to 3000 J/kg
of SBCAPE, with a shortwave providing additional lift support
along and west of the I-75 corridor. Activity will mainly be
diurnally-driven with thunderstorm initiation early this
afternoon, between 2 and 3 pm. Threat begins to diminish later
this evening with the loss of diurnal heating. Given the lack of
deep layer shear across the area, storms will develop along
existing outflow boundaries through the afternoon and evening
hours, with a majority expected to remain below severe levels.

A few stronger storms could develop this afternoon with the
main threats being strong downburst winds and heavy rainfall.
Microburst potential looks fairly decent with max theta-e
differences greater than 25K, DCAPE values around 1000, and low
level lapse rates of 8 to 9 C/km. Inhibiting factors for more
organized activity appears to be the lack of deep layer shear,
dry air entrainment around the 700-500 mb levels and marginal
mid-level lapse rates.

Much of the thunderstorm activity should begin to subside a few
hours following sunset, though a few residual showers or
thunderstorms could persist. This would mainly be across the
southern/southwestern tier of the area, especially as the
surface low pressure system moves northeast across the Ohio
Valley.

By Saturday morning, surface low pressure will be located across
NW WV/SE OH with a majority and the heaviest precipitation confined
to that area. However, cannot rule out a few light showers on the
periphery of the low, especially across the southeastern tier of the
area (CAK/YNG). As we head into the afternoon hours, there is
another chance for isolated to scattered showers and thunderstorms
across the area, mainly from I-71 and west associated with a surface
trough. Saturday looks to be more on the cloudier side which should
keep high temperatures somewhat more subdued, in the low to mid 80s.
The best area to surpass model guidance would appear to be NW OH
where some upper 80s are possible. Precipitation chances begins to
diminish heading into Saturday night as the surface low pulls moves
into the Mid-Atlantic.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday, a shortwave trough and associated surface cold front
sweep eastward across our CWA. Isolated to scattered showers and
thunderstorms are possible along and ahead of the front. A few
stronger storms with strong wind gusts and small hail are possible
amidst weak to moderate instability and moderate vertical wind
shear. Unfavorably-high wet-bulb zero levels should prevent the
occurrence of severe hail, while fairly abundant cloud cover,
limited diurnal mixing of the boundary layer, and limited DCAPE
should curb the potential of damaging gusts. High temperatures are
expected to reach the mid 70's to lower 80's.

Cyclonic westerly to northwesterly flow aloft and additional
shortwave disturbances affect our CWA Sunday night through Monday
night as an eastward-moving longwave trough becomes established over
eastern Canada, the Great Lakes, and northeast U.S. Lingering
showers and thunderstorms with the first front should exit our CWA
to the east Sunday evening. Overnight Sunday night, the air mass may
become cold enough over Lake Erie for a few lake effect showers and
thunderstorms to form and subsequently move east-southeastward over
northeast OH and northwest PA. Low temperatures should reach the
upper 50's to mid 60's. On Monday, a secondary surface cold front
should sweep southeastward through our CWA and be accompanied by
isolated to scattered showers and thunderstorms. Highs should reach
the mid 70's to lower 80's once again. Fair weather is expected
Monday night as a weak surface high pressure ridge builds from the
Upper Midwest. Lows should reach the mid 50's to mid 60's.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
At this point, odds favor fair weather Tuesday through Friday
morning as the aforementioned longwave trough advances very slowly
toward New England and far-eastern Canada. Simultaneously, high
pressure at the surface and aloft should build over our area. High
temperatures should moderate from the 70's on Tuesday to the upper
70's to mid 80's on Thursday. Overnight lows in the 50's or 60's are
expected Tuesday night through Thursday night. A few showers and
thunderstorms are possible Friday afternoon since high pressure may
begin exiting our CWA as a shortwave trough approaches from the
northwest. High temperatures should mainly reach the low to mid
80's.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Main concern for this TAF period will be the threat for showers
and thunderstorms at TOL/FDY later this afternoon. Confidence
has increased in coverage so have opted to add in a few hours of
tsra, mainly from 20Z to 00Z this afternoon and evening. Vsby
and ceilings could fall down to MVFR or even IFR with any
heavier downpours. Otherwise, looking at VFR conditions across
the rest of the TAF sites through the period, though can't rule
out a few showers in MFD/CAK/YNG early tomorrow morning through
the early afternoon hours.

Winds will increase out of the northeast today, 10 to 15 knots,
aided by a developing lake breeze this afternoon. Highest winds will
occur at CLE/ERI where gusts up to 20 to 25 knots could be
possible. Winds will diminish to below 10 knots tonight. Higher
gusts will be possible associated with the thunderstorms at
TOL/FDY later this afternoon.

Outlook...Non-VFR with isolated to scattered showers and
thunderstorms Saturday afternoon through Sunday night.

&&

.MARINE...
Northeastly winds of about 10 to 20 knots, gusting up to 25
knots, persist over Lake Erie into this evening. Waves as large
as 3 to 5 feet are expected, especially between The Islands and
Ripley. A Small Craft Advisory is in effect until 2 AM EDT
Saturday from Reno Beach to Ripley. After midnight tonight, 2 to
4 foot waves should subside to 1 to 3 feet as easterly winds
ease to 10 to 15 knots.

Easterly winds of about 5 to 15 knots on Saturday veer to southerly
Saturday night as high pressure exits to the east and a cold front
approaches from the west. The cold front sweeps east across Lake
Erie on Sunday, causing 5 to 15 knot winds to shift from southerly
to westerly. Winds trend westerly Sunday night before shifting to
northwesterly on Monday with the northwest-to-southeast passage of a
second cold front. Simultaneously, wind speeds remain in the 5 to 15
knot range. Northwesterly to northeasterly winds of about 5 to 10
knots are expected Monday night and Tuesday as weak high pressure
builds from the west. Winds should be light and variable Tuesday
night through Wednesday as high pressure continues to build. Waves
should be no larger than 1 to 3 feet.

Winds trend northeasterly on Lake Erie today with a large area of
high pressure over western Quebec. These winds will be as strong as
15 to 20 knots late this morning through about midnight tonight and
generate waves as large as 3 to 5 feet, especially west of Presque
Isle and east of The Islands. Accordingly, a Small Craft Advisory
has been issued for nearshore waters from The Islands to Conneaut.
This advisory is in effect from 2 PM this afternoon until 2 AM EDT
Saturday. Winds diminish and waves lower during the predawn hours of
Saturday morning.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 2 AM EDT Saturday for OHZ007-
     009>012-089.
PA...Beach Hazards Statement until 2 AM EDT Saturday for PAZ001.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for LEZ143>149.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Kahn
MARINE...Jaszka
Hazardous weather outlook, Aug 14, 9:29 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1029 AM EDT Fri Aug 14 2020

OHZ007-009>012-089-151430-
Ottawa-Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
1029 AM EDT Fri Aug 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ008-013-014-018>023-027>033-036>038-047-
PAZ001>003-151430-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Sandusky-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Northern Erie-Southern Erie-
1029 AM EDT Fri Aug 14 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-017-151430-
Lucas-Wood-Hancock-
1029 AM EDT Fri Aug 14 2020

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Some thunderstorms this afternoon may be capable of strong downburst
winds accompanied by heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 3:49 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
449 PM EDT Fri Aug 14 2020

OHZ003-006-142145-
Wood-Lucas-
449 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WOOD AND LUCAS
COUNTIES...

At 447 PM EDT, a strong thunderstorm was located near Waterville, or
near Bowling Green, moving northwest at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Toledo, Bowling Green, Swanton, Perrysburg, Sylvania, Rossford,
Waterville, Northwood, Whitehouse, Holland, Maumee, Ottawa Hills,
Walbridge, Haskins, Luckey, Tontogany, Berkey, Stony Ridge and
Neapolis.

LAT...LON 4172 8387 4173 8363 4151 8341 4148 8342
      4137 8364 4147 8388
TIME...MOT...LOC 2047Z 140DEG 16KT 4148 8366

Lombardy

The radar

The Detroit radar (KDTX), 128 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
August 14, 4:10 PM EST
Where
Lucas County, 1.45 mi SW of Maumee
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.556, -83.671

A couple of large and healthy trees down in Maumee, including one near Side Cut Metropark.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914981.